Good morning fellow Chiarians! Hope this day finds you feeling symptom free, or at least as best as can be.
Have any of you experienced rapid weight gain or severe anemia ? In the last 1 1/2 months I gained nearly 30 lbs. I have not been doing anything different or eating anything different. Also, I have always been anemic, and I take iron supplements but just wondering how many of you also have these problems. I got to the doctor on the 9th, and I am trying to put togetrher my questions and staement list for the doctor and staff. I want this visit to be a turning point and I WANT some answers or a plan ! Any comments or input appreciated!
Lots of us are hypothyroid, have you been checked for that? When my weight starts to increase I usually have my thyroid levels checked again! That is as long as I know I am doing my best with diet and exercise, sometimes I just need to get back on my treadmill :) I am also always anemic and that does not help things but I can't take the iron pills, they make me SO stomach sick. I try to eat iron rich foods but they tell me "anemic" every year at my checkups :) I am used to hearing it now! The hypothyroid issue really seems to contribute to my weight gain though! The gain can be very frustrating! Your weight gain seems like it is very sudden, hopefully they can help you find some answers!
I have experience this weight gain also. I am 16mths post op and I have gained 15 pds. I questioned this and my husband stated to me which is true recovering from surgery I wasn't to active, just layed and sat a lot. Also it could be your med's your on. The doc had me on Lyrica and 1 of the side effects with that is 7 percent weight gain. I'm now off the lyrica and I have lost 5 of the pds. So ask your dr if it could be your med's. Or it could be we just can't be as active as we used to be. Hope this help's
Zygy2 - I have chronic anemia for years and take Ferralet 90. I never get enough iron or b12 from diet. I love it. It never makes me nauseous like regular/other vitamins and because of the ingredients, no constipation. Maybe ask your doc about it. Just my experience anyway.
I have to agree with zygy in that most of us do have a thyroid issue, but many r being told our thyroid is testing "normal" bcuz they r not testing us for auto immune thyroid issues.
Hashimoto's is a problem I had and gained way too much in a short time...and I was still quite active at the time....finally it was found I had Hashimoto's and was put on meds...I stopped gaining weight..leveled off...had surgery....gained a little more, but was taken off meds as my labs showed I no longer needed them....I finally got most of that xtra off, and have a way to go....but, I feel we all have a thyroid issue going on...for yrs my weight would go up and down...when it went down I was called skinny and I did nothing different...so I knew something was up....
Many with chiari also have EDS and other related issues that can affect absorption of vitamins and minerals causing low levels of the B's ...and anemia....
In my research I am finding that I had low magnesium which did not allow me to absorb vitamins so taking D's with out it did not help....
We have to look at the whole body and what is going on all over...and Drs zero in on one are ....and ignore everything else....so get a good PCP and a good NL to help u .
Thanks for all of your input. I have always been very small and had a problem gaining weight. So my normal weight goes betwenn 103 and 109. However, considering the rapidness and the amount...It just has me worried. Especially since I have always had the opposite problem. I know that most people would love to be 139 ...but for my 5ft 3in self...and small framed body, i have to say I am starting to look like a mushroom. (: After posting this I thought about the diff. medicines I was taking and I realized that the weight gain started almost exactly when they put me on the elavil to help with the headaches. Looked it up and sure enough...its one of the side effects..and since they increased the dosing..I'm thinking I am on the right track, buit will def. be bringing all of your suggestions with me to my appointment!! Hey, I'd rather look like a mushroom than to have the terrible headaches that were present. THe elavil deff. helps take the severity down a bit !!!
Sorry for all of the long posts ! I guess this is the first time in two years I have spoken to anyone wioth CHiari and It is almost like an explosin of words coming out, it will get better soon if you guys can bare with me.
No worries Sheila, that is what this forum is for...and y we r all here....there r many things including meds that can not only affect our weight, but symptoms too, so do not always assume that new symptoms r chiari always look to ne med u may be on, especially if it is new.
I totally agree with you with the mushroom look. I'm 5-2 and I'm 145 and I tell people I would rather and will except more weight than pain any day. I think my gain was from med's. I was up to 154 and taking Lyrica. We have to weigh out what we consider better for us.
I was diagnosed with hypothyroidism after taking Topamax for the headaches before surgery. Coincidentally, my thyroid levels would raise and lower as my Topamax doses would raise and lower (as we experimented with finding the correct dose). I had discussed the possibility of the Topamax causing the thyroid disease with my doctor, neurologist, and even pharmacist. The doctor completely discounted it as a possibility, I'm 25 and she thought that that was a perfectly normal age for someone to develop thyroid disease (even though the levels fluctuated dramatically over a six week period). My neurologist researched the internet with me and read blog that I had read stating other peoples interactions with Topamax and the correlation of thyroid disease during use and the disappearance of thyroid disease after stopping taking it. He found it to be a plausible idea and said that he would medically document it. I also discussed it with my pharmacist when picking up my Topamax, he had said that he heard that from other people that have been on Topamax. Point being, it could be from the medicine your taking, but if your like me, the medicine is the only thing keeping the headaches at bay. Also, yes I have been anemic my whole life. Good luck to you!
Thank you for sharing ur experience with this med as so many of us do take it...and since we r all different we will have a different experience with it....Chiari itself can cause many of us to have thyroid issues...and I am one of them, mine went away b4 I started Topamax and has not come back or should I say the need for thyroid meds......
All seemed so much better post op.....
I will say, I can not take much of a dose tho, I am on the lowest possible dose and it is ok for me....
hi welcome, i suffer from anemia, but have not been checked for thyroid issues. its so weird how many things we have in common.
i was wondering how do you guys feel about starting a forum were we can discuss exercises, foods. i wonder after the surgery how can we keep our bodies in shape. can we exercise, lift weights, do yoga? do any of you find anyone activity more helpful, do you eat certain foods? just wondering, i am fairly new so i dont know if you already have discussed this.
Each diff topic in this Chiari forum is a thread...and this all of the threads r in the forum....MedHelp has many different forums for those topics u mentioned...and y I asked what u meant...as we do have a thread for exercise and weight management...diet etc....we do talk on for chiari or those with limitations due to chiari as a whole pre or post op challenges....
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.